Keywords: anticholinergic, sympathomimetic, pupil (PubMed Search)
Posted: 7/22/2010 by Michael Bond, MD
Click here to contact Michael Bond, MD
A patient arrives via EMS agitated with VS: P 140, BP 155/100, R 18, T 101F. There is an admitted drug exposure and you examine his eyes which are dilated. You shine the light in the eyes - if the pupil reacts, would that be consistent with anticholinergic or sympathomimetic toxidrome?
Answer: Anticholinergic exposure paralyzes pupillary constrictor muscles and causes dilated pupils that do not react to light. Think about when you go to the eye doctor's office. They put homoatropine in your eyes so that when they look with the slit lamp they can see the retina without interference from pupillary constriction. Sympathomimetic exposure like cocaine activates pupillary dilator muscles, the constrictors are still intact and will give a reflexive constriction to light. This patient has reactive pupils and by the mere fact is in Baltimore probability dictates a sympathomimetic exposure like cocaine.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: